Anaphylactoid reactions are more common when using HOCM, whereas cardiovascular decompensation is more common when using LOCM.4 Surprisingly, as mentioned above, we found a higher incidence of gastrointestinal symptoms in the control group who did not receive IV contrast (48%) as compared with the patients who did receive it (34%) (p = 0.0097). There was no significant difference in skin reactions or general delayed side effects between the two groups.
Infants and patients older than 60 years are at increased risk of developing a side effect. Women are also more prone to developing a reaction. Underlying conditions such as asthma, heart or renal disease, diabetes, myeloma, dehydration, sickle cell disease, and polycythemia, as well as use of medications such as nonsteroidal anti-inflammatory drugs and beta blockers, may increase the risk of a contrast reaction.4-6
It is important to stay alert to a potential reaction in these patient groups. In our study group, patients with asthma, previous drug reaction, and history of allergy had higher incidence of delayed side effects. Interestingly, patients on chemotherapy had fewer delayed side effects.
Anaphylactoid or idiosyncratic and nonanaphylactoid are the two basic types of contrast reactions. These adverse reactions may have serious complications. Anxiety, apprehension, and fear may play a part in these reactions. Such reactions usually begin within 20 minutes of injection and are independent of the dose of contrast medium administered.
Anaphylactoid reactions may present with mild symptoms such as skin rash, itching, nasal discharge, nausea, and vomiting; moderate symptoms like facial or laryngeal edema, bronchospasm, dyspnea, tachycardia, and bradycardia; and severe symptoms such as life-threatening arrhythmias, hypotension, overt bronchospasm, laryngeal edema, pulmonary edema, seizure, syncope, and death.7
Nonanaphylactoid reactions are due to the ability of the contrast media to upset the body homeostasis, especially the blood circulation. Increasing iodine concentration increases the risk of these reactions, which is also affected by the volume and route of administration of contrast. Larger volumes or intra-arterial administration are more likely to produce a reaction.8 The cardiovascular, respiratory, urinary, gastrointestinal, and nervous systems are most commonly affected by physiologic changes produced by contrast media. The symptoms of nonanaphylactoid reactions are warmth, metallic taste, nausea, vomiting, bradycardia, hypotension, vasovagal reactions, neuropathy, and delayed reactions.8
Healthcare professionals must familiarize themselves with these reactions and their management. Rachapalli et al demonstrated a shortfall of resuscita-tion skills among radiology staff.9 They suggested departmental rolling programs to update knowledge, display of appropriate flow charts, and mandatory attendance at a recognized life support course.